Pernicious Anaemia Society

B6 Warning

A word of warning to anyone taking high potency B complex or drinking lots of energy drinks! I experienced quite severe balance problems and ended up in hospital for nerve tests and an MRI. I kept on telling everyone I needed a B12 shot, which they didn't give me as my level was in the 800's. It wasn't until I left hospital and I got some results from my doctor and saw that my B6 levels were extremely high-I'd been taking a high potency B complex. After some research, the neurologist made a diagnosis of B6 toxicity, which has very similar symptoms to B12 deficiency-hence me thinking that was the problem. My B12 tends to be on the low side but I think many of the symptoms I have experienced over the past few years have been related to taking B6 on and off.

3 Replies
oldestnewest

Yup. Many supplements can be dangerous if taken to excess. As well as B6, iron, potassium and Vitamin A should only be taken for a diagnosed deficiency, or in quantities less than, or equal to, the RDA.

Before taking any supplements, always check on the NHS website. Don't believe anything from any old source on the web. Often the manufacturers of these things will set up websites to do nothing but promote their particular brand of snake oil.

1 like
Reply

helaynie, thanks for posting your story - B6 toxicity is something that is frequently cautioned against on this forum. recommended upper limits do vary from jurisdiction to jurisdiction - US recommends 100mg, EFRA for the EU recommends 25mg and UK recommends 12.5mg as the upper intake limit.

Hope that your symptoms have now resolved.

2 likes
Reply

Thank you. I'm on the road to recovery but the balance issues are taking a long time to resolve. I took a 100mg dose about twice a week; thank goodness I didn't take them daily!

1 like
Reply

You may also like...